Hail, Graham
- When
- June 1, 3:13 PM CST
- Where
- Graham County, 11.79 mi N of (Hlc)hill City Muni
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.550, -99.850
A series of thunderstorms continued to regenerate over the same area from mid-afternoon through early evening. Numerous reports of half dollar to golf ball sized hail were received across Norton and Graham Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
A series of thunderstorms continued to regenerate over the same area from mid-afternoon through early evening. Numerous reports of half dollar to golf ball sized hail were received across Norton and Graham Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 1, 2:11 PM CST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 211 PM MDT WED JUN 1 2011 .SHORT TERM... (TONIGHT - SUNDAY) 211 PM MDT WED JUN 1 2011 VERY UNSTABLE CONDITIONS ACROSS THE FORECAST AREA THIS AFTERNOON WITH DEW POINTS WELL INTO THE 60S. SCATTERED THUNDERSTORMS EXPECTED TO DEVELOP FROM EAST TO WEST AS CIN IS ERODED. DEEP LAYER SHEAR NOT AS IMPRESSIVE AS FORECAST...STRONGEST IN THE NORTH BUT DECREASES TO LESS THAN 30KTS IN THE SOUTH. AS LOW LEVEL JET INCREASES THIS EVENING SHEAR WILL IMPROVE AND WILL PROBABLY SEE A FEW SUPERCELLS DEVELOP IN THE FORECAST AREA. GIVEN LACK OF FOCUSING MECHANISM NO REAL AREA WILL BE FAVORED...THOUGH MODEL OUTPUT SUGGESTS SOUTH OF INTERSTATE 70 WHERE THERE IS SOME SUBTLE CONVERGENCE NOTED IN THE WIND FIELD. ACTIVITY SHOULD WANE BY 06Z AS BOUNDARY LAYER COOLS AND NOSE OF LLJ MOVES NORTH. SOUTHWEST FLOW ALOFT CONTINUES ON THURSDAY WITH SUBSTANTIAL MID LEVEL WARMING FORECAST. HIGH TEMPERATURES IN THE UPPER 90S IN MANY LOCATIONS ARE EXPECTED WITH BREEZY SOUTHWESTERLY WINDS. AT PEAK HEATING FORECAST SOUNDINGS SHOW WEAK INSTABILITY WITH LITTLE CIN. HOWEVER...DEEP UNIDIRECTIONAL SOUTHWESTERLY FLOW SUGGESTS MOISTURE WILL BE SCANT. AN ISOLATED HIGH BASED STORM WILL NOT BE IMPOSSIBLE...BUT MOS POPS ARE LOW AND QPF OUTPUT NIL. LACK OF FORCING MECHANISM ANOTHER PROBLEM. SO WILL KEEP THE FORECAST DRY. SYSTEM LIFTING ACROSS THE NORTHERN ROCKIES WILL DRIVE A COLD FRONT DOWN THE HIGH PLAINS ON FRIDAY. ALL MODELS NOW SHOW THE FRONT IN THE EXTREME SOUTHERN FORECAST AREA AT PEAK HEATING. WILL KEEP SOME LOW POPS IN THAT AREA FOR THE AFTERNOON...WITH SCATTERED STORMS MOVING NORTHEAST WITH THE MEAN FLOW FRIDAY NIGHT INTO THE EASTERN TWO THIRDS OF THE AREA. ON SATURDAY...FRONT GETS HUNG UP IN OR PERHAPS SLIGHTLY SOUTH OF THE FORECAST AREA AS IT ALIGNS WITH THE CONTINUED SOUTHWEST FLOW ALOFT. THEREFORE WILL HAVE TO KEEP A CHANCE OF STORMS IN THE FORECAST. POST FRONTAL TEMPERATURES WILL BE NEAR NORMAL FRIDAY AND SATURDAY WHILE AREAS SOUTH OF THE FRONT WILL BE ABOVE NORMAL. .LONG TERM... (MONDAY - THURSDAY) 211 PM MDT WED JUN 1 2011 UNUSUALLY STRONG RIDGE FOR THE TIME OF YEAR WILL BE CENTERED ALONG THE MISSISSIPPI RIVER VALLEY IN THE LONG TERM PERIOD. ALTHOUGH THE LOCAL AREA WILL BE ON THE WESTERN FRINGE OF THE RIDGE...IT WILL RESULT IN ABOVE NORMAL TEMPERATURES. MEANWHILE A TROUGH WILL SETTLE INTO THE GREAT BASIN. OCCASIONAL SHORTWAVE ENERGY WILL EJECT ACROSS THE ROCKIES. AGAIN THE LOCAL AREA WILL FEEL THE FRINGE EFFECTS OF THESE WEAK DISTURBANCES. CANNOT RULE OUT AN AFTEROON OR EVENING THUNDERSTORM JUST ABOUT EVERY DAY...BUT CAN SAY BEST CHANCES WOULD BE IN EASTERN COLORADO. AS SUCH PAINTED SOME SLIGHT CHANCE POPS ON MONDAY AND TUESDAY TO GET THE BALL ROLLING. 024 && .AVIATION... 1135 AM MDT WED JUN 1 2011 FOR THE 18Z TAFS...VFR AND BREEZY CONDITIONS WILL PREVAIL THROUGH THE EFFECTIVE PERIOD. HOWEVER...A MID-LEVEL DISTURBANCE WILL MOVE ACROSS THE AREA LATE THIS AFTERNOON AND EVENING AND WILL PROVIDE A FOCUS FOR THUNDERSTORM DEVELOPMENT ACROSS THE AREA ROUGHLY BETWEEN 21Z-03Z. WILL INDICATE POTENTIAL FOR CONVECTION WITH A CB GROUP FOR NOW AND WILL AMEND WITH DETAILS AS NEEDED. THESE STORMS MAY BECOME SEVERE WITH LARGE HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL A POSSIBILITY. INTERMITTENT MVFR AND IFR CONDITIONS MAY RESULT SHOULD A STRONG STORM DIRECTLY IMPACT EITHER TERMINAL. OTHERWISE...WIND SPEEDS WILL DECREASE SLIGHTLY OVERNIGHT AROUND 15G20KT BEFORE BECOMING STRONG ONCE AGAIN DURING THE MORNING HOURS THURSDAY AT AROUND 25G35KT WITH EVEN HIGHER GUSTS POSSIBLE. 50 && .FIRE WEATHER... 256 AM MDT WED JUN 1 2011 THERE REMAINS FIRE WX CONCERNS THROUGH THURSDAY AS DEVELOPING SFC TROUGH WILL BRING STRONG SOUTHERLY WINDS TO THE AREA TODAY AND AGAIN ON THURSDAY...BEFORE A COLD FRONT BRINGS COOLER MORE HUMID CONDITIONS TODAY. FIRE WEATHER THREAT WILL DEPEND GREATLY ON HOW FAR EAST DRY LINE WILL MIX ON BOTH AFTERNOONS. THINK EASTERN COLORADO ZONES WILL ONCE AGAIN BE NEAR CRITICAL CONDITIONS BOTH AFTERNOONS AND WITH MUCH LESS RAINFALL ACROSS CHEYENNE COUNTY COLORADO FUELS WILL MORE LIKELY BE CRITICAL THERE AS WELL. WITH FIRE WX THREAT TIED DIRECTLY TO VERY MESOSCALE FEATURE...CONFIDENCE NOT CURRENTLY HIGH ENOUGH FOR A WATCH...ALTHOUGH MAY REEVALUATE ONCE LATEST SUITE OF ENSEMBLES/6Z DATA COMES IN. JRM && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. NE...NONE. CO...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GOODLAND KS 1039 AM MDT WED JUN 1 2011 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021645- YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON- SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA- DUNDY-HITCHCOCK-RED WILLOW- 1039 AM MDT WED JUN 1 2011 /1139 AM CDT WED JUN 1 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS AFTERNOON AND MAY BECOME SEVERE DURING THE AFTERNOON AND EVENING HOURS ACROSS THE AREA. LARGE HAIL...DAMAGING WIND GUSTS...AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY THREATS. IN ADDITION...THERE IS A SMALL THREAT FOR TORNADOES...MAINLY EAST OF A LINE FROM BENKELMAN NEBRASKA TO TRIBUNE KANSAS THIS AFTERNOON AND EARLY THIS EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA ON FRIDAY NIGHT AND SATURDAY. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE...ESPECIALLY ON SATURDAY...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. STRONG SOUTHERLY WINDS WILL SPREAD ACROSS THE AREA ON THURSDAY. THE STRONG WINDS COMBINED WITH VERY WARM TEMPERATURES MAY CREATE HAZARDOUS DRIVING CONDITIONS ACROSS THE REGION...ALONG WITH AN ELEVATED FIRE DANGER ACROSS PORTIONS OF EASTERN COLORADO. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The Grand Island radar (KUEX), 148 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
17 hail, 1 thunderstorm wind. Local standard time, as filed.
Spotter estimated peak winds to be around 60 mph.
Hail was reported to be covering the ground.
Observer initially reported golf ball sized hail at 1523 CST, and later called back stating that half dollar sized hail was still falling at 1528 CST. Uncertain when hail actually ended.
Hail was reported to be covering the ground.
Spotter is located on the north side of Norton.
Hail was covering the ground, and strong winds were reported but no estimate of peak wind gust was given.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2011Every state in 2011This day in weather historyWarnings in Kansas, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 299576, 299586, 299577, 299575, 299578, 299579, 299580, 299581, 299582, 299583, 299584, 299585, 299591, 299588, 299589, 299590, 299593, 299594.